Alert archive / Minnesota / Heat Advisories in 2023
Heat Advisory 5, NWS Twin Cities, MN
NWS Twin Cities, MN issued this heat advisory at Aug 20, 2023, 2:19 PM CDT for 6 counties in Minnesota. It took effect at Aug 21, 2023, 12:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Aug 20, 2023, 2:19 PM CDT (19:19 UTC)
- In effect from
- Aug 21, 2023, 12:00 PM CDT
- Expired
- Aug 21, 2023, 3:15 AM CDT
- In force
- Issued by
- NWS Twin Cities, MN
Counties Chippewa County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Renville County, MN, Sibley County, MN, Steele County, MN
The radar
The Minneapolis radar (KMPX), 89 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2544 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this heat advisory went out at Aug 20, 12:17 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 20, 12:17 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1217 PM CDT Sun Aug 20 2023
.DISCUSSION...(Today through Saturday)
Issued at 225 AM CDT Sun Aug 20 2023
KEY MESSAGES:
- Brief reprieve from oppressive heat today and Monday.
- Excessive Heat Watch in place for much of southern MN, including
the Twin Cities metro, into western WI starting Monday and
continuing through Thursday.
- Daily high temperature records may be broken during this heat
wave.
Hot temperatures are still expected this Tuesday-Thursday, with
Wednesday looking to be the worst of the three. The Excessive Heat
Watch issued for far southern MN for Monday has been expanded north
and eastward to now include all of the Twin Cities metro as the heat
dome expands midweek, producing dangerously hot conditions over much
of the WFO MPX coverage area.
A small taste of the excessive heat to come was experienced
yesterday, with heat index values in the mid-90s over the Twin Cities
metro to the low-mid 100s in southwestern MN. A cold front passing
over the region early this morning will bring in a dose of cold air
advection along with an appreciable drop in humidity as winds have
shifted to come from the north. Lows early this morning will bottom
out in the mid 50s in northwestern portions of our coverage area to
the upper 60s in southern MN into southwestern WI. High pressure
sliding eastward along the international border will maintain very
comfortable conditions across the region today with highs in the mid
70s to lower 80s. The cooler temperatures will be attributed to an
increase in cloud cover along with a modified Canadian airmass.
However, this respite from the hot temperatures will be short-lived
as the potent upper level ridge to the south and southwest of the
Upper Midwest makes inroads to our region starting on Monday. A warm
front will nudge northward, but models have been slowing the
progression of this heat surge, delaying it a bit, but at the same
time building the strength of the ridge south of the front. There
looks to be an appreciable high temperature gradient expected to
develop over our coverage area on Monday, with upper 70s to lower 80s
over the northern half and upper 80s to lower 90s in the southern
half. This gradient will be eradicated come Tuesday as the full force
of the upper level ridge moves into the Upper Midwest, remaining in
place over the region through Thursday. The only question becomes,
how hot will temperatures actually reach? NBM, under the strong
influence of the GFS and ECMWF in the extended ranges, still is
trying to produce 100+ deg F high temperatures over much of the area
over multiple days. As indicated in the previous discussion and still
maintained in this forecast run, H925 temps will likely exceed 30
deg C and H85 temps may come awfully close to that value. However,
this comes with plenty of caveats, such as any thin veil of high
clouds, moisture/vegetative impacts, and urban/rural impacts. The
highest temperatures looks to occur near the Minnesota River valley
southward through much of southern MN and southwest WI, with good
potential of actual temperatures ranging from the upper 90s to lower
100s. With dewpoints within several degrees of 70 degrees, it will
not take much to produce multiple days of heat index values around
105 degrees and potentially upwards of 110 degrees. There is also the
high potential of overnight low temperatures only dropping to the
low-mid 70s. While there is still some wiggle room to the actual
values, enough confidence is these values is there to expand both in
area and duration the Excessive Heat Watch across the southern half
of the WFO MPX coverage area from just Monday to now include
Tuesday-Thursday, and to go so far as to include all of the Twin
Cities metro and points west, south and southeast.
This dangerous heat bubble is expected to finally burst by Thursday
night as another cooler Canadian high pressure airmass approaches
from the northwest. This airmass will allow the upper level ridge to
become suppressed to the south and a more northerly low level flow to
develop which will bring in cooler/drier air for the end of the week
into next weekend. Highs will drop to the 80s area-wide for Friday,
then drop even further on Saturday to the mid 70s to lower 80s along
with much lower humidity.
As for precipitation, the only chances throughout this forecast are
slight chances for showers/thunderstorms north and east of the Twin
Cities metro Monday night (due to a weak trough on the backside of
the departing cool high pressure airmass) and slight chances for
showers south and east of the Twin Cities metro Thursday night (along
the leading edge of the incoming cold front breaking the heat). For
all intents and purposes, a weeklong dry spell is likely.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1217 PM CDT Sun Aug 20 2023
SCT-BKN mid and high clouds will prevail through the period with
north winds becoming ESE Monday.
KMSP...No concerns.
/OUTLOOK FOR KMSP/
Tue...VFR. Wind SE 5-10 kts.
Wed...VFR. Wind S 5-10 kts becoming SW.
Thu...VFR. Wind NW 10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Excessive Heat Watch from Tuesday afternoon through Thursday
evening for Anoka-Carver-Chippewa-Dakota-Goodhue-Hennepin-Lac
Qui Parle-Le Sueur-McLeod-Nicollet-Ramsey-Renville-Rice-Scott-
Sibley-Steele-Washington-Wright-Yellow Medicine.
Excessive Heat Watch from Monday afternoon through Thursday evening
for Blue Earth-Brown-Faribault-Freeborn-Martin-Redwood-Waseca-
Watonwan.
WI...Excessive Heat Watch from Tuesday afternoon through Thursday
evening for Pepin-Pierce-St. Croix.
&&
DISCUSSION...JPC
AVIATION...BorghoffHazardous weather outlook, Aug 20, 3:23 AM CDT, 10 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 323 AM CDT Sun Aug 20 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 210830- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 323 AM CDT Sun Aug 20 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. An intense heat wave will impact the area Monday through Thursday. The hottest day looks to be Wednesday, but that still may vary among Tuesday through Thursday. An Excessive Heat Watch is in effect for much of southern Minnesota into western Wisconsin Monday through Thursday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:19 PM CDT | Excessive Heat Warning | MPX | Anoka, Benton, Blue Earth, Brown, Carver, Chippewa and 32 more | 4 days |
Nearby
Heat Advisories in Minnesota, 2023Every heat advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.